Kentucky, 2014

Tornadoes and Damaging Wind in Kentucky, August 17, 2014

August 17, 2014 · NWS PAH · 3 events in 3 counties and zones

A weak low pressure system moved generally eastward across southern Missouri to the confluence of the Mississippi and Ohio Rivers. Ahead of this low, clusters of thunderstorms moved east-southeast across western Kentucky.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$67,000
Crop damage
$10,000
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

A weak low pressure system moved generally eastward across southern Missouri to the confluence of the Mississippi and Ohio Rivers. Ahead of this low, clusters of thunderstorms moved east-southeast across western Kentucky. These storms were aided by a small 500 mb shortwave trough sliding east-southeast across the Lower Ohio Valley. The storms occurred in a region of moderately strong wind shear. Winds were generally from 20 to 30 knots throughout the lower and mid levels of the atmosphere, but with strong directional shear. Rich low-level moisture was present, with surface dew points in the lower 70's. A couple of weak tornadoes occurred in this moist and moderately sheared environment.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Aug 17, 2:07 PM CST, 48 minutes earlier.

Area forecast discussion, Aug 17, 2:07 PM CST, 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
307 PM CDT Sun Aug 17 2014

.SHORT TERM...(Tonight through Tuesday night)
Issued at 307 PM CDT SUN AUG 17 2014

The upper-level storm system moving along I-64 this afternoon will
continue to support numerous showers over the Evansville Tri
State through sunset, while more scattered showers and a few
storms move eastward through the Pennyrile region of west
Kentucky. Some showers are likely to be hanging around southwest
Indiana and northwest Kentucky into the evening, but the
thunderstorms in the southeast should be out of the area by then.

Satellite imagery reveals that a large area of stratocu are
spreading south and east on the backside of the low-level
circulation. As the low exits the area, these clouds should spill
across most of the region this evening. Guidance shows this cloud
layer scattering out overnight and dense fog or very low ceilings
developing over much of the region by daybreak Monday. If the
stratocu prevail through the night the low clouds will likely not
develop. Will keep the forecast mostly cloudy and not mention fog
at this time.

Most of the 12Z models develop some isolated to widely scattered
diurnal convection mainly in the southeast Monday, and that seems
reasonable with the heat and humidity across the region. May have
a few showers or storms linger into Monday evening.

As a storm system drops into the western Great Lakes region Monday
night, some convection may make a run at our northern counties
late in the period. As the tail end of the trough aloft moves through
the region Tuesday, at least scattered convection is expected.
Given the rather extreme heat and humidity expected, and
increasing flow in the middle and upper levels, figure that a few
storms could pulse up to near severe levels in the afternoon. Heat
indices may top 100 over the southwest half of the area Tuesday.
Will give this a mention in the HWO.

A few showers or storms may develop in the vicinity of a warm
front that is expected to lift northeast into the region Tuesday
night.

The consensus of available guidance may be a bit hot for highs
Monday and Tuesday, so decided to undercut it a bit mainly in the
northeast. The consensus should be pretty close for lows.

.LONG TERM...(Wednesday through Monday Night)
Issued at 307 PM CDT SUN AUG 17 2014

The middle and upper level high pressure center, effectively
anchored over Central Mississippi over the extended forecast period
will be the dominant weather maker for the area.

Initially, where the thermal cap remains the weakest (Southeast IL,
Southwest IN, and northwest Kentucky) Wednesday into Thursday
afternoon and evening, small PoPs were left to handle diurnal
convection. As the ridge continues to build in and become
established a subsidence inversion will work to limit convection
going into the weekend and early next week.

Given the antecedent moisture from rain and a relatively moist
boundary layer, heat index values will become an increasing concern
early in the extended period. At this time, Wednesday afternoon will
see the greatest likelihood of heat index values approaching 105
degrees. The vast majority of these elevated heat index values will
be along the counties bordering the Ohio and Mississippi Rivers, as
well as the Southeast Missouri delta region, east to the Land
Between the Lakes in Southwest Kentucky. Will offer a mention in the
Hazardous Weather Outlook to raise awareness this next week.

When blending with numerical forecast guidance, leaned closer the
deterministic GFS for temperatures, winds, and to some degree,
dewpoints with the extended forecast package.

&&

.AVIATION...
Issued at 1247 PM CDT SUN AUG 17 2014

A compact storm system will move east southeast through the region
this afternoon. Scattered showers and a few thunderstorms will be
possible east of the Wabash and Ohio rivers, and most likely south
and east of the terminals. The associated surface low will move
east southeast toward KEVV and KOWB by late afternoon/early
evening, creating a low confidence wind forecast. IFR ceilings
should lift with mixing in the northeast this afternoon, but MVFR
ceilings will likely hang around through early evening. Cannot
rule out a brief period of MVFR ceilings at KCGI or KPAH this
afternoon, but VFR should dominate. Strong signal for IFR or lower
ceilings and fog late tonight through much of Monday morning.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...NONE.
MO...NONE.
IN...NONE.
KY...NONE.
&&

SHORT TERM...DRS
LONG TERM...Smith
AVIATION...DRS
Hazardous weather outlook, Aug 17, 2:28 PM CST, 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
328 PM CDT SUN AUG 17 2014

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-181000-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
328 PM CDT SUN AUG 17 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A FEW THUNDERSTORMS WILL BE POSSIBLE THROUGH SUNSET ACROSS THE
EVANSVILLE TRI STATE AND THE PENNYRILE REGION OF WEST KENTUCKY.
LOCALLY HEAVY RAINFALL WILL BE THE PRIMARY CONCERN.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

WIDELY SCATTERED THUNDERSTORMS ARE FORECAST FOR MUCH OF THE AREA
MONDAY AFTERNOON. BETTER COVERAGE IS EXPECTED TUESDAY...WHEN A FEW
STORMS MAY PULSE UP TO NEAR SEVERE LEVELS. LOCALLY HEAVY RAINFALL
WILL BE A CONCERN WITH ANY THUNDERSTORMS IN THIS PERIOD.

ISOLATED TO WIDELY SCATTERED THUNDERSTORMS ARE FORECAST MAINLY
ALONG EASTERN SECTIONS OF SOUTHWEST INDIANA AND THE PENNYRILE
REGION OF WEST KENTUCKY WEDNESDAY THROUGH FRIDAY. AT THIS
TIME...ANY STORMS THAT OCCUR SHOULD REMAIN BELOW SEVERE LIMITS.

PORTIONS OF THE AREA MAY SEE AFTERNOON HEAT INDEX VALUES AROUND
100 FROM TUESDAY THROUGH SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

In the hours before

Local storm report, Aug 17, 9:10 AM CST, 5 hours 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1010 AM CDT SUN AUG 17 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0951 AM     HEAVY RAIN       MCLEANSBORO             38.09N 88.53W
08/17/2014  E5.00 INCH       HAMILTON           IL   TRAINED SPOTTER

            RECEIVED 5+ INCHES OF RAIN. FIVE-INCH GAUGE OVERFLOWED
            OVERNIGHT.

&&

BP2
Local storm report, Aug 17, 10:18 AM CST, 4 hours 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1118 AM CDT SUN AUG 17 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0900 AM     HEAVY RAIN       5 E MOUNT VERNON        38.32N 88.82W
08/17/2014  E3.80 INCH       JEFFERSON          IL   TRAINED SPOTTER

1020 AM     HEAVY RAIN       DIX                     38.44N 88.94W
08/17/2014  E3.80 INCH       JEFFERSON          IL   TRAINED SPOTTER

            WATER OVER RURAL ROADS IN AREA.

&&

BP2
Special weather statement, Aug 17, 1:12 PM CST, 1 hour 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
212 PM CDT SUN AUG 17 2014

KYZ009-171930-
CALLOWAY KY-
212 PM CDT SUN AUG 17 2014

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN CALLOWAY COUNTY IN
WESTERN KENTUCKY UNTIL 230 PM CDT...

AT 209 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 12 MILES NORTHWEST OF DOVER...MOVING EAST AT 35
MPH.

WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
HEAVY RAIN.

LOCATIONS THAT MAY BE IMPACTED INCLUDE...NEW CONCORD KENTUCKY.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

IN ADDITION...THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR
LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR
ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL
WEATHER SERVICE.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

LAT...LON 3664 8815 3665 8806 3661 8804 3660 8803
      3651 8803 3649 8805 3649 8813
TIME...MOT...LOC 1912Z 264DEG 31KT 3656 8800

SMITH

The radar

The Ft Campbell radar (KHPX), 66 km away, was scanning. The volume nearest the first event began at 20:52 UTC.

Open the radar archive at this moment

Event by event

2 tornado, 1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Hopkins

When
August 17, 2:55 PM CST to 2:57 PM CST
Where
Hopkins County, 2.5 mi SSW of Madisonville to 2.25 mi SSW of Madisonville
Measured
65 kt (75 mph) estimated gust
Property damage
$20,000
Reported by
NWS Storm Survey
Coordinates
37.297, -87.517

A microburst with estimated peak winds of 75 mph damaged several structures and some trees. Four homes, a business, and a shed received some shingle damage. Large sections of a vinyl fence were blown down. Several large tree limbs were down. The damage area was about 500 yards long and 500 yards wide. The damage occurred along and just west of U.S. Highway 41.

Tornado, Henderson

When
August 17, 3:33 PM CST to 3:36 PM CST
Where
Henderson County, 2.33 mi W of Niagara to 1.3 mi SW of Niagara
Rating
EF1
Path length
1.65 mi
Path width
60 yd
Property damage
$40,000
Crop damage
$5,000
Reported by
NWS Storm Survey
Coordinates
37.719, -87.523

This tornado was photographed by a sheriff's deputy and confirmed by a National Weather Service damage survey. Peak winds were estimated near 90 mph. There was minor roof and siding damage to three homes and a mobile home. Numerous large tree limbs were broken, and a couple of trees were uprooted. A large tree was down across a roadway. The path of the suction vortex was clearly evident in aerial photos of a cornfield. The tornado crossed Interstate 69, also known as the Pennyrile Parkway.

Tornado, Muhlenberg

When
August 17, 4:31 PM CST to 4:32 PM CST
Where
Muhlenberg County, 6.3 mi E of Central City to 2.29 mi NW of Paradise
Rating
EF0
Path length
0.59 mi
Path width
125 yd
Property damage
$7,000
Crop damage
$5,000
Reported by
NWS Storm Survey
Coordinates
37.300, -87.015

This small tornado blew down several small trees and limbs in multiple directions along County Road 1011. There were numerous reports of this brief touchdown that snapped trees and damaged a cornfield. Peak winds were estimated near 75 mph.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2014Every state in 2014This day in weather historyThe tornado archive for Kentucky, 2014Warnings in Kentucky, August 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 531677, 531674, 531661.